The FDA has issued a new safety warning regarding cases of serious and life-threatening symptomatic bradycardia as well as one case of fatal cardiac arrest following the co-administration of amiodarone with either Harvoni (ledipasvir and sofosbuvir fixed-dose combination; Gilead Sciences) or with Sovaldi (sofosbuvir; Gilead Sciences) in combination with another direct-acting antiviral (DAA). In postmarketing reports, nine cases of symptomatic bradycardia have been reported in patients receiving amiodarone with either Harvoni, or Sovaldi in combination with another DAA (daclatasvir, an investigational DAA, or Olysio [simeprevir; Janssen Therapeutics]). Seven patients were also receiving a beta blocker.
Bradycardia was observed within hours to days of starting Harvoni, or Sovaldi in combination with another DAA, but cases have been observed up to two weeks after initiating HCV treatment. Risk factors for the development of symptomatic bradycardia in patients receiving amiodarone may include co-administration of a beta blocker, or those with underlying cardiac comorbidities and/or advanced liver disease. Similar cases have not been reported in patients receiving Sovaldi with ribavirin or with pegylated interferon and ribavirin.
For patients taking amiodarone who have no other alternative, viable treatment options and who will be co-administered Harvoni, or Sovaldi in combination with another DAA:
- Counsel patients about the risk of serious symptomatic bradycardia.
- Cardiac monitoring in an in-patient setting for the first 48 hours of co-administration is recommended, after which outpatient or self-monitoring of the heart rate should occur on a daily basis through at least the first two weeks of treatment.